The Need for Anticoagulation of HITAssociated Thrombosis

HIT is a strong, independent risk factor for venous and arterial thrombosis (Warkentin et al., 1995, 2003). HIT can be complicated by thrombosis in several ways: (1) a preceding thrombosis, leading to the heparin treatment that caused HIT (this is usually not considered to be HIT-associated thrombosis); (2) new, progressive, or recurrent thrombosis resulting from HIT itself; or (3) both reasons. The relationship between thrombocytopenia and thrombosis in HIT is variable: thrombosis can both precede (or coincide with) the onset of thrombocytopenia or thrombosis can occur several days (or even a few weeks) later (Warkentin and Kelton, 1996; Greinacher et al., 2005).

For a HIT patient with thrombosis in whom heparin administration has been discontinued, there is a high risk for subsequent thrombosis. It is increasingly clear that many—perhaps most—HIT patients' sera contain antibodies with heparin-independent platelet-activating properties (Prechel et al., 2005; Warkentin and Kelton, 2001a); thus, ongoing antibody-induced platelet activation will continue for a time, even if heparin is stopped. That this phenomenon may be biologically relevant is suggested by three prospective treatment cohort studies (Greinacher et al., 1999a,b; Lubenow et al., 2005), in which the initial incidence of thrombotic events ranged from 5% to 10% per patient day (see Chapter 14). This high event rate (5.1% per day in the meta-analysis) occurred after stopping heparin therapy and after laboratory confirmation of HIT but before institution of alternative anticoagulation with lepirudin (mean period of treatment delay; 1.3 days) (Greinacher et al., 2000; Lubenow et al., 2005). This experience suggests that alternative anticoagulant therapy should not be delayed for results of HIT antibody testing in patients strongly suspected of having HIT.

0 0

Post a comment